Oregon, 2010

High Wind in Oregon, April 5, 2010

April 5, 2010 · NWS PQR · 2 events in 2 counties and zones

A small system brought winds strong enough to just reach high wind criteria along the Oregon coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A small system brought winds strong enough to just reach high wind criteria along the Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 5, 7:24 AM PST, 5 hours 24 minutes earlier.

Area forecast discussion, Apr 5, 7:24 AM PST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
825 AM PDT MON APR  5 2010

.SYNOPSIS...AN UPPER LEVEL TROUGH WILL MOVE EAST ACROSS THE REGION
TODAY INTO THIS EVENING. A WEAK FRONTAL SYSTEM WILL MOVE ACROSS THE
AREA TUE. A WEAK WARM FRONT MAY BRUSH THE SOUTH WA COAST WED AS AN
AREA OF HIGH PRES BUILDS INTO THE REGION. THE NEXT COLD FRONT WILL
PUSH THROUGH THE REGION LATER WED NIGHT AND THU.
&&

.SHORT TERM...BANDS OF SHOWERS CIRCULATING AROUND THE LOW OFF OF THE
COAST WILL SPREAD INLAND TODAY AS THE LOW OPENS UP INTO A NEGATIVE
TILT TROUGH AND SHIFTS INLAND LATE THIS AFTERNOON AND EVENING. THERE
HAVE BEEN SCATTERED LIGHTNING STRIKES OVER THE COASTAL WATERS AT
TIMES...SO WILL KEEP A MENTION OF TSTMS NEAR THE COAST TODAY. WILL
ALSO PUT IN CHANCE OF TSTMS INLAND THIS AFTERNOON AND EARLY EVENING.
LOOKS MARGINAL...BUT AM SOUNDINGS LOOK SOMEWHAT FAVORABLE FOR TSTMS.

ENSUING ONSHORE FLOW BEHIND THIS SYSTEM WILL KEEP A THREAT OF SHOWERS
GOING INTO TUE. IN ADDITION A PORTION OF A WEAK FRONTAL SYSTEM OUT
NEAR 50N/150W APPEARS TO DIG ESE INTO THE AREA EARLY TUE MAINTAINING
AN ENHANCED THREAT OF SHOWERS.

SHORT WAVE RIDGING BUILDS INTO THE AREA TUE NIGHT AND WED...BUT AN
APPROACHING WARM FRONT APPEARS TO BRUSH THE FAR NW SECTIONS WHERE
MOIST SW FLOW ALOFT CONTINUES. ELSEWHERE THE UPPER LEVEL RIDGING WILL
BRING PROBABLY THE NICEST DAY OF THE WEEK.             CCDR/RW

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...AFTER THE
RIDGING ON WED...ECMWF DIVERGES FROM THE GFS AND GEM WITH A
CONSIDERABLY SLOWER TROUGH COMING IN THE SECOND HALF OF THE WEEK.
WITH GOOD AGREEMENT BETWEEN THE GFS AND GEM...WILL LEAN TOWARDS THEM
AND GO WITH RELATIVELY HIGH POPS FOR THE FRONT WED NIGHT AND THU.
BEYOND THU MODELS CONTINUE TO DIVERGE LEADING TO LOW CONFIDENCE...BUT
WITH GFS AND GEM TRENDING TOWARDS DRIER SCENARIOS...WILL TREND POPS
TO BE NEAR TO BELOW NORMAL FRI THROUGH SUN.
&&

.AVIATION...PREVAILING VFR CONDITIONS TODAY AND TONIGHT...ALTHOUGH
TEMPORARILY MVFR CIGS AND VISIBILITIES CAN BE EXPECTED WITH SHOWERS.
WITH THE COLD CORE UPPER LOW JUST OFF THE COAST CREATING AN UNSTABLE
AIR MASS...A LOW PROBABILITY EXISTS FOR THUNDERSTORMS AT THE COASTAL
TAF SITES.

KPDX AND APPROACHES...PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH
TONIGHT. OCCASIONAL SHOWERS MAY BRING A FEW PERIODS OF MVFR
CONDITIONS.
&&

.MARINE...A TROUGH OF LOW PRES OFF THE WA AND OREGON COAST WILL MOVE
ACROSS THE COASTAL WATERS TODAY. WINDS WILL PERIODICALLY REACH INTO
SMALL CRAFT CATEGORY TODAY AND TONIGHT AS THE WINDS TURN FROM THE S
TO THE W. W SWELL WILL SUBSIDE SLOWLY THROUGH WED...EXPECTED TO
DROP DOWN TO ABOUT 10 FT...BEFORE BUILDING AGAIN TO THE TEENS AS
MORE SWELL ARRIVES FROM THE GULF OF AK.

A WARM FRONT WILL BRUSH THE WATERS TUE AND TUE NIGHT...BUT IS
UNLIKELY TO KEEP WINDS IN SMALL CRAFT CATEGORY. A STRONG COLD FRONT
WILL BARREL ACROSS THE WATERS WED NIGHT AND THU.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT TUESDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE OUT 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT TUESDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER TO FLORENCE OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 11 AM
     PDT TUESDAY FOR COLUMBIA RIVER BAR.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Apr 5, 4:38 AM PST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
538 AM PDT MON APR 5 2010

ORZ001>014-WAZ019>023-039-040-061300-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
538 AM PDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-061300-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
538 AM PDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Apr 5, 12:27 PM PST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
127 PM PDT MON APR 5 2010

ORZ001>004-052115-
CENTRAL COAST RANGE OF WESTERN OREGON OR-CENTRAL OREGON COAST
OR-COAST RANGE OF NORTHWEST OREGON OR-NORTH OREGON COAST OR-
127 PM PDT MON APR 5 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLATSOP...WESTERN
TILLAMOOK...WESTERN LINCOLN AND WESTERN LANE COUNTIES UNTIL 215 PM
PDT...

AT 119 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM TILLAMOOK HEAD TO
FLORENCE...AND MOVING EAST AT 10 MPH.

WIDESPREAD WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
HAIL UP TO ONE HALF INCH IN DIAMETER IS ALSO POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  ARCH CAPE...CAPE LOOKOUT...CAPE MEARES...CASCADE HEAD...CUSHMAN...
  LINCOLN CITY AND OCEANSIDE...CANNON BEACH...KERNVILLE...
  MANZANITA...NESKOWIN...PACIFIC CITY AND ROCKAWAY BEACH...
  NETARTS...

LAT...LON 4484 12410 4515 12399 4588 12399 4596 12369
      4392 12391 4394 12418
TIME...MOT...LOC 2024Z 261DEG 10KT 4579 12397 4405 12410

WEATHER.GOV/PORTLAND

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
April 5, 12:48 PM PST to 2:39 PM PST
Where
Northern Oregon Coast forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

The peak wind gust was recorded at Cape Foulweather. The NOS station at Garibaldi also recorded 38 kt sustained winds during that time.

High Wind, Central Oregon Coast

When
April 5, 12:55 PM PST to 2:30 PM PST
Where
Central Oregon Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways

The peak wind gust was recorded on the Yaquina Bridge along Highway 101 in Newport, along with 45 kt sustained winds. Around the same time, the Newport C-MAN station reported 42 kt sustained winds, and the Siuslaw Jetty near Florence saw 38 kt sustained winds as well.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226510, 226516.